Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 147, NWS Bismarck, ND

September 19, 2017Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 19, 2017, 8:03 PM CDT for Dickey County, North Dakota. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2017, 8:03 PM CDT (01:03 UTC)
Expired
Sep 19, 2017, 8:45 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 3:37 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.1 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2017-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2563 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2017-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 229 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2563 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1127 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
229 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
2.6
Supercell composite
16.8

Open this sounding in Storm Lab

The text

As transmitted.

912 
WUUS53 KBIS 200103 RRA
SVRBIS
NDC021-200145-
/O.NEW.KBIS.SV.W.0147.170920T0103Z-170920T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
803 PM CDT TUE SEP 19 2017

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Eastern Dickey County in southeastern North Dakota...

* Until 845 PM CDT

* At 802 PM CDT, a severe thunderstorm was located near Ludden, or 13
  miles south of Oakes, moving northeast at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Oakes, Ludden and Guelph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4594 9831 4628 9807 4628 9801 4594 9801
TIME...MOT...LOC 0102Z 211DEG 36KT 4594 9810 

HAIL...1.50IN
WIND...60MPH
 
$$

SCHILD
3 follow-up statements
122 
WWUS53 KBIS 200118
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
818 PM CDT TUE SEP 19 2017

NDC021-200145-
/O.CON.KBIS.SV.W.0147.000000T0000Z-170920T0145Z/
Dickey ND-
818 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN DICKEY COUNTY...

At 818 PM CDT, a severe thunderstorm was located 5 miles east of
Ludden, or 8 miles southeast of Oakes, moving northeast at 40 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Oakes, Ludden and Guelph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4594 9830 4628 9806 4628 9801 4594 9801
TIME...MOT...LOC 0118Z 202DEG 36KT 4603 9802 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON
188 
WWUS53 KBIS 200138
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
838 PM CDT TUE SEP 19 2017

NDC021-200145-
/O.CON.KBIS.SV.W.0147.000000T0000Z-170920T0145Z/
Dickey ND-
838 PM CDT TUE SEP 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR EASTERN DICKEY COUNTY...

At 837 PM CDT, a severe thunderstorm was located over Ludden, or 11
miles south of Oakes, moving northeast at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Oakes, Ludden and Guelph. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4594 9830 4628 9806 4628 9801 4594 9801
TIME...MOT...LOC 0137Z 216DEG 28KT 4598 9808 

HAIL...1.50IN
WIND...60MPH
 
$$

HAMILTON
208 
WWUS53 KBIS 200146
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
846 PM CDT TUE SEP 19 2017

NDC021-200156-
/O.EXP.KBIS.SV.W.0147.000000T0000Z-170920T0145Z/
Dickey ND-
846 PM CDT TUE SEP 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN DICKEY COUNTY HAS
EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However small hail and heavy rain are still
possible with this thunderstorm.

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4594 9830 4628 9806 4628 9801 4594 9801
TIME...MOT...LOC 0146Z 211DEG 36KT 4606 9801 

$$

HAMILTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:21 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 19, 6:21 PM CDT, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
621 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 546 PM CDT Tue Sep 19 2017

So far this afternoon into this evening there has been one notable
storm that swept through the southern James River Valley,
otherwise the storms have stayed on the tame side. Parameters are
still in place for severe weather over James River Valley, but
with the frontal boundary making its easterly push, severe
potential will be on a gradual decrease. Convection allowing
models have been overplaying the the thunderstorm coverage so far
this afternoon/early evening, so will ease up a bit on
precipitation chances through the evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 146 PM CDT Tue Sep 19 2017

Convection continues to track east across central ND this
afternoon. Greatest risk of severe storms looks to be along and
east of a line from around Harvey to Linton. Most mesoscale models
show rapid intensification near the current line of convection in
the next 1-2 hours as remaining cap dissipates. With a very strong
synoptic system, all threats remain: Large hail, Damaging winds
and even tornadoes. The severe threat will exit the eastern CWA
during the evening hours. Clearing from west to east tonight with
overnight lows dropping into the mid 30s possibly over the
southwest. Areal extent appears small for areas of frost. Will
mention some frost but advisory not anticipated at this time.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 146 PM CDT Tue Sep 19 2017

Cooler and much drier on Wednesday. Our main concern will be
possible fire weather issues in the southwest during the
afternoon. Minimum humidities are in the 20 to 25 percent range
with sustained winds around 20 mph. As was mentioned on the mid
shift, it still looks like marginal fire weather conditions may
exist for a brief period. With uncertainty in duration with only
marginal winds, we will not issue a fire weather watch at this
time. Overnight shift can re-evaluate. If we mix out more than
anticipated, fire weather hazards may still be needed.

Relatively dry period Wednesday and Thursday as the first upper
low lifts into Canada. The next round of active weather picks up
Thursday night and continues through the weekend as another upper
low deepens over the western U.S. keeping a southwest upper flow
over the northern plains. However, we also begin to cool down and
the thunder risk beyond today and tonight looks to be minimal
through the weekend. Highs mainly in the 60s and 70s Wednesday and
Thursday. A transition on Friday to cooler highs mainly in the 50s
over the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 546 PM CDT Tue Sep 19 2017

Light rain showers over western North Dakota may lead to some
localized MVFR conditions this evening, with VFR conditions
expected from late tonight onward. Over eastern into portions of
central North Dakota, scattered to widespread thunderstorms will
continue through this evening, with some storms possibly severe.
Conditions will improve by early Wednesday morning. VFR conditions
are expected throughout the area on Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...JJS
Hazardous weather outlook, Sep 19, 3:46 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
346 PM CDT Tue Sep 19 2017

NDZ005-013-022-023-025-035>037-046>048-050-051-202100-
Rolette-Pierce-Sheridan-Wells-Foster-Burleigh-Kidder-Stutsman-
Emmons-Logan-La Moure-McIntosh-Dickey-
346 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms capable of producing hail as large as
baseballs, damaging winds up to 80 mph, and a few tornadoes, are
possible generally along and east of State Highway 3 this
afternoon and early evening. The greatest risk for severe weather is
in the James River Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter's are encouraged to report severe weather to the Bismarck
National Weather Service at 1-800 247-0212, or via Facebook and
Twitter.

NDZ001>004-009>012-017>021-031>034-040>045-202100-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Morton-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
346 PM CDT Tue Sep 19 2017 /246 PM MDT Tue Sep 19 2017/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight chance for thunderstorms today. Severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 19, 5:57 PM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
557 PM CDT TUE SEP 19 2017

NDZ048-192345-
La Moure ND-
557 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LAMOURE COUNTY UNTIL 645
PM CDT...

At 557 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dickey, or 16 miles northeast of Edgeley, moving northeast at 40 mph.

Penny size hail and wind gusts to 40 mph will be possible with this
storm.

Locations impacted include...
Edgeley, Lamoure, Marion, Adrian, Dickey, Grand Rapids and Berlin.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4628 9837 4628 9885 4663 9868 4663 9805
TIME...MOT...LOC 2257Z 209DEG 37KT 4653 9848

JONES
Local storm report, Sep 19, 6:16 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
616 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HEAVY RAIN       4 N OMEMEE              48.77N 100.35W
09/19/2017  E2.75 INCH       BOTTINEAU          ND   PUBLIC

            STORM TOTAL RAINFALL.

&&
Local storm report, Sep 19, 6:27 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
627 PM CDT TUE SEP 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     HEAVY RAIN       3 W WILLOW CITY         48.61N 100.36W
09/19/2017  M2.30 INCH       BOTTINEAU          ND   BROADCAST MEDIA

            RAIN FELL APPROXIMATELY 240 PM TO 340 PM.

&&

RK
Special weather statement, Sep 19, 7:09 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Bismarck ND
709 PM CDT TUE SEP 19 2017

NDZ048-051-200115-
La Moure ND-Dickey ND-
709 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT EASTERN LAMOURE AND CENTRAL
DICKEY COUNTIES UNTIL 815 PM CDT...

At 709 PM CDT, a strong thunderstorm was located near Ellendale,
moving northeast at 30 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

Locations impacted include...
Ellendale, Lamoure, Verona, Fullerton, Dickey, Grand Rapids, Monango,
Berlin and Glover.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4594 9832 4595 9869 4661 9844 4647 9803
      4629 9804 4628 9801
TIME...MOT...LOC 0009Z 218DEG 26KT 4606 9848

HAMILTON
Special weather statement, Sep 19, 7:11 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Bismarck ND
711 PM CDT TUE SEP 19 2017

NDZ037-047-048-200045-
La Moure ND-Logan ND-Stutsman ND-
711 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LAMOURE...
NORTHEASTERN LOGAN AND SOUTHEASTERN STUTSMAN COUNTIES UNTIL 745 PM
CDT...

At 710 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Gackle, or 21 miles southwest of Jamestown, moving
northeast at 35 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Jamestown, Buchanan, Eldridge, Windsor and Alfred.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A tornado watch remains in effect until midnight CDT for southeastern
North Dakota.

LAT...LON 4643 9900 4648 9915 4716 9906 4702 9856
TIME...MOT...LOC 0010Z 217DEG 30KT 4666 9899

EDWARDS
Special weather statement, Sep 19, 7:19 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Bismarck ND
719 PM CDT TUE SEP 19 2017

NDZ005-013-200045-
Rolette ND-Pierce ND-
719 PM CDT TUE SEP 19 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PIERCE AND EASTERN
ROLETTE COUNTIES UNTIL 745 PM CDT...

At 719 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Wolford, or 15 miles south of Rolla, moving north at
45 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

Locations impacted include...
Rolla, St. John, Wolford, Belcourt, Mylo and Agate.

Very heavy rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4873 9953 4872 9949 4837 9950 4837 9977
      4900 9979 4900 9953
TIME...MOT...LOC 0019Z 189DEG 71KT 4863 9962

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:09 PM CDTSpecial Weather StatementBISDickey66 min
Sep 19, 7:11 PM CDTSpecial Weather StatementBISStutsman34 min
Sep 19, 7:19 PM CDTSpecial Weather StatementBISRolette26 min
Sep 19, 7:26 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure64 min
Sep 19, 8:03 PM CDTSevere Thunderstorm WarningBISDickey42 min
Sep 19, 8:20 PM CDTAreal Flood AdvisoryBISDickey, LaMoure5 hr

Nearby

Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.